I have heard of this result from Deuring 1941 paper: Given $\mathbb F_p$ ($p$ prime number) and any number $n$ in the Hasse interval $[p+1-2\sqrt p, p+1+2\sqrt p]$ there is an elliptic curve over $\mathbb F_p$ having $n$ points. I have minimal knowledge on more advanced topics on elliptic curves (only know a thing or two on isogenies and the endomorphism ring and enough algebraic geometry that can get me through the proofs). So I wanted to know if there is an easy proof of this result. I looked at the original Deuring's paper (German) and the 78 page paper, at first sight, it does not immediately tell me where I can find this statement (I am sure it is hidden in some context in the paper). So I ask, if someone could kindly point to me:

  1. The location on the paper where the above statement immediately follows (I hope I do not need to read the whole paper for that)
  2. Is there any modern (perhaps english) treatment of Deuring's proof? or at least a simplified one where I do not really need to look at elliptic curves over number fields (aside from $\mathbb Q$) to understand the proof of the statement (at the moment I am only concerned with the simplest case, i.e. elliptic curves over finite fields with prime order).

I tried to look at Lang's book "Elliptic Functions", but I think he does not prove this result. Please correct me if I am wrong.

Edit: It seems I will have no luck here. There is a not so unrelated post asking a similar question: Proof or Translation of Deuring's Theorem

  • 3
    $\begingroup$ This is Theorem 14.18 in Cox, Primes of the form $x^2+ny^2$. $\endgroup$
    – rogerl
    Commented May 19, 2020 at 14:49
  • $\begingroup$ Sorry I missed this comment (the comment came 2 years after my original post). Exactly which book of Cox (and which Cox) do you refer to? $\endgroup$
    – quantum
    Commented Feb 8, 2021 at 7:28
  • 1
    $\begingroup$ Sorry, David Cox, Primes of the form $x^2+ny^2$ $\endgroup$
    – rogerl
    Commented Feb 8, 2021 at 19:34
  • $\begingroup$ Oh sorry, you already mentioned the title (I was a bit surprised because I did not know David Cox worked on this topic). I scanned thru it very fast and see that it relies on Thereom 13.21 which is on the splitting of the prime $p$ in a number field. This Theorem then refers to Deuring (or Lang) for the proof. With reference to Lang I think I can follow the proof without looking at Deuring. You should post this as an answer. Thanks! $\endgroup$
    – quantum
    Commented Feb 18, 2021 at 21:30

2 Answers 2


You might find the following paper useful, although it proves something more general than what you are asking:

MR0890272, Rück, Hans-Georg, A note on elliptic curves over finite fields. Math. Comp. 49 (1987), no. 179, 301–304, doi:10.1090/S0025-5718-1987-0890272-3.

There is also the paper:

MR0265369, Waterhouse, William C., Abelian varieties over finite fields. Ann. Sci. École Norm. Sup. (4) 2 1969 521–560, doi:10.24033/asens.1183.

The review of this second paper says: "In Chapter 4, Deuring's results on elliptic curves are derived, where the classification is very explicit."


Theorem 14.18 in Cox, Primes of the form $𝑥^2+ n y^2$ (AMS, 2022, doi:10.1090/chel/387) contains a proof of this fact. It does rely on a theorem proved both in Deuring's paper and in Lang's Elliptic Functions, Graduate Texts in Mathematics 112 (1987) doi:10.1007/978-1-4612-4752-4.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Not the answer you're looking for? Browse other questions tagged or ask your own question.